Alert archive / Montana / Freeze Warnings in 2015
Freeze Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this freeze warning at Apr 2, 2015, 9:11 PM MDT for 5 counties in Montana. It took effect at Apr 3, 2015, 3:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2015, 9:11 PM MDT (03:11 UTC)
- In effect from
- Apr 3, 2015, 3:00 AM MDT
- Expired
- Apr 3, 2015, 8:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243 WWUS75 KMSO 030311 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 911 PM MDT THU APR 2 2015 MTZ003-005-031400- /O.NEW.KMSO.FZ.W.0001.150403T0900Z-150403T1400Z/ FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- 911 PM MDT THU APR 2 2015 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY. * IMPACTS/TIMING: WELL-BELOW FREEZING TEMPERATURES COULD HARM CROPS AND OTHER SENSITIVE VEGETATION WHICH ARE BUDDING/SPROUTING EARLIER THAN NORMAL THIS SPRING. * TEMPERATURES: DROPPING INTO LOW TO MID 20S FOR SEVERAL HOURS, WITH THE COLDEST TEMPERATURES EXPECTED IN THE CENTRAL BITTERROOT VALLEY JUST BEFORE SUNRISE. * LOCATIONS IMPACTED INCLUDE...FLATHEAD VALLEY... MISSION VALLEY...BITTERROOT VALLEY...MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
231 WWUS75 KMSO 031355 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 755 AM MDT FRI APR 3 2015 MTZ003-005-031500- /O.EXP.KMSO.FZ.W.0001.000000T0000Z-150403T1400Z/ FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- 755 AM MDT FRI APR 3 2015 ...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Apr 2, 5:41 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 2, 5:41 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Missoula MT 541 PM MDT THU APR 2 2015 ...Expect brief intense snow showers to affect travel this evening and possibly again Friday night... ...Brief cold temperatures could affect vegetation/budding trees in area valleys tonight... ...Confidence is increasing for the potential of a messy Easter Sunday and Monday next week... .DISCUSSION... Intense snow and graupel (soft hail) showers with gusty winds in unstable conditions are expected to persist until the sun sets this evening. High pressure then starts moving in allowing for drying of the well-mixed atmosphere and partial clearing. Temps should fall into the lower to mid 20s tonight, but the duration of coldest temps is expected to be only 2-3 hours as some upper atmospheric moisture and clouds move in ahead of another front later. This next system is anticipated to be a fast hitter for mainly Friday night and Saturday morning bringing a quick shot of precipitation and some winds. Lookout and Lolo Passes may briefly become snow-covered which could affect weekend travel. Winds Friday and Saturday afternoons might also cause some increased chop on area lakes. /ss Confidence remains high for a cold and wet Sunday/Monday throughout western Montana and central Idaho this Easter Weekend. Models continue to show the first of two rounds of precipitation moving into the region beginning late Sunday morning into the afternoon, although one small change is that the system is trending slightly slower. A moist southwesterly flow will in part help develop widespread light to moderate precipitation in southern Idaho and Lemhi counties of Idaho early Sunday, and then track northeast into southwestern Montana by the afternoon. Confidence is high that mountain passes and high elevation valleys will see light accumulating snow, with the lower valleys seeing a rain/snow mix with the first round. As the surface low begins to develop along eastern Washington and Idaho and then tracks east, a more widespread and at times intense band of precipitation is expected to develop. Colder air is also expected to be pulled south out of Canada, that should increase the chances for lower valleys of Idaho and western Montana to receive some snow. The timing of the more intense precipitation is still uncertain, though it does look more likely that it will occur late Sunday night for central Idaho and early Monday morning into the afternoon for western Montana. Confidence is high that most if not all mountain passes along the Idaho border and along the Continental Divide will see travel impacts due to snowcovered roads and low visibilities. Confidence is low to moderate for any snow accumulation for the valleys. Most accumulating snow that does occur in the valleys will likely be confined to the grassy areas. Actual snow amounts will be ironed out in the forecast in the next day or so. Conditions will remain unsettled with periods of rain and snow with below normal temperatures from late Monday through at least Wednesday. By Thursday conditions will begin to settle down, with temperatures returning back to normal. && .AVIATION...Snow and graupel showers should continue to affect all terminals and surrounding terrain until around 03/0300Z causing reductions of visibility and short-lived accumulations. Winds will continue to gust to 20-25kts near stronger cells, generally from a westerly direction, but possibly more erratic near precipitation cores. /ss && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Freeze Warnings in Montana, 2015Every freeze warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.